Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 221, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 1999, 8:55 AM CDT for Blue Earth County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 8:55 AM CDT (13:55 UTC)
- Expired
- Aug 9, 1999, 9:40 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Blue Earth County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:20 AM CDT | Hail 0.75 | Mankato, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 091357 RRA SVRMSP MNC013-091440- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 855 AM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 940 AM CDT * AT 855 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHWEST OF LAKE CRYSTAL...OR ABOUT 14 MILES EAST OF ST JAMES...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VERNON CENTER AMBOY GOOD THUNDER MAPLETON. THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 3:45 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 AM CDT MON AUG 9 1999 NEED FOR BREVITY DUE TO SEVERE WEATHER IN CWA. STRONG WARM AIR ADVECTION/MOISTURE CONVERGENCE ENHANCED BY RIGHT ENTRANCE REGION OF 70KT JET RESULTED IN SEVERE CONVECTION OVR WRN CWA LAST SEVERAL HOURS. STRONGEST CONVECTION SAGGING SOUTH ALONG THICKNESS LINES TWD RWF/MKT. CONVECTION OUTRACING BEST INSTABILITY HENCE DO EXPECT GRADUAL DIMINISHING TREND BUT -TSRA SHOULD TRACK ACRS MUCH OF SRN AND ERN AREA FOLLOWING ENHANCED DYNAMICS AND POSSIBLE WEAK S/W LOBE. WL NEED TO WATCH IF EARLY MORNING CONVECTION LEAVES BEHIND ANY SIGNIFICANT BOUNDARY TO ACT AS FOCUS LATER TODAY. TIGHT S/W CIRCUATION SPINNING JUST NORTH OF ND/CAN BORDER WITH SECOND BATCH OF IR ENHANCEMENT TRACKING EWD INTO ERN ND. THIS AREA TIED INTO ENHANCED UPPER DYNAMICS AND LOW LEVEL CONVERGENCE IN VICINTY OF SFC LOW PRES. INCREASED INSTABILITY LATER THIS MORNING AS THERMAL RIDGE...SFC DEWPTS INCR TO MID 60S TO LOW 70S AHEAD OF SFC CONVERGENCE SO WL CONT WITH MID LVL POPS REFLECTING REDEVELOPMENT MOST AREAS LTR TODAY. PER SWODY1...FOCUS FOR SEVERE WEATHER WILL BE NEAR LOW PRES/WARM FNT BOUNDARY HOWEVR WL NEED TO WATCH BOUNDARY SETUP LTR THIS MORNING. JET AXIS SETS UP OVER ZFA TNGT AND TUE HOWEVER MORE ANTICYCLONICALLY CURVED JET WITH ENHANCEMENT REMAINING SOUTH SO WL REMOVE LOW POPS FOR ERN MN. .MSP...NONE. KAVINSKY
In the hours before
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 AM CDT MON AUG 9 1999 THE STORM PREDICTION CENTER INDICATES THAT THERE IS MODERATE RISK OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THIS AREA INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA... FARIBAULT...AND CAMBRIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS EVENING. THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR... MANKATO AND LITTLE FALLS. STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL. OTHER SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 AM CDT MON AUG 9 1999 THE STORM PREDICTION CENTER INDICATES THAT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THIS AREA INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA... FARIBAULT...AND CAMBRIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS EVENING. THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR... MANKATO AND LITTLE FALLS. STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL. OTHER SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 AM CDT MON AUG 9 1999 THE STORM PREDICTION CENTER INDICATES THAT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THIS AREA INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA... FARIBAULT...AND CAMBRIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS EVENING. THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR... MANKATO AND LITTLE FALLS. STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL. OTHER SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 AM CDT MON AUG 9 1999 THE STORM PREDICTION CENTER INDICATES THAT THERE IS MODERATE RISK OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THIS AREA INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA... FARIBAULT...AND CAMBRIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS EVENING. THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR... MANKATO AND LITTLE FALLS. STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL. OTHER SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. KAVINSKY
Local storm report, Aug 9, 7:21 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT MON AUG 09 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM 1 N DONNELLY MN .75 INCH HAIL
08/09/99 STEVENS
0220 AM 1 N MORRIS MN .75 INCH HAIL
08/09/99 STEVENS
0320 AM WATSON MN .88 INCH HAIL
08/09/99 CHIPPEWA
0340 AM RENVILLE MN .75 INCH HAIL
08/09/99 RENVILLELocal storm report, Aug 9, 7:21 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT MON AUG 09 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM 1 N DONNELLY MN .75 INCH HAIL
08/09/99 STEVENS
0220 AM 1 N MORRIS MN .75 INCH HAIL
08/09/99 STEVENS
0320 AM WATSON MN .88 INCH HAIL
08/09/99 CHIPPEWA
0340 AM RENVILLE MN .75 INCH HAIL
08/09/99 RENVILLEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:31 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 59 min |
| Aug 9, 2:24 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 66 min |
| Aug 9, 2:51 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 54 min |
| Aug 9, 8:34 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 41 min |
| Aug 9, 8:38 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 52 min |
| Aug 9, 6:39 PM CDT | Tornado Warning | MPX | Le Sueur | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.